New York, 2016

Lake-Effect Snow in New York, January 27, 2016

January 27, 2016 · NWS ALY · 1 event in 1 county or zone

Behind a cold front, colder air moved into the region aloft. As this cold air passed over the waters of Lake Ontario, a band of lake-effect snow began during the early morning hours on Wednesday, January 27th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Behind a cold front, colder air moved into the region aloft. As this cold air passed over the waters of Lake Ontario, a band of lake-effect snow began during the early morning hours on Wednesday, January 27th. This continuous band of snow moved westward across the Tug Hill Plateau and into parts of the western Adirondacks, falling heavily for a period of time during the morning hours. By the late morning hours, on Wednesday, January 27th, up to 8 inches of snow fell in parts of northern Herkimer County.

The lake-effect snow ended by the early afternoon as another approaching frontal boundary disrupted the flow and allowed the band to break up.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 27, 12:31 AM EST, 29 minutes earlier.

Area forecast discussion, Jan 27, 12:31 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1231 AM EST WED JAN 27 2016

.SYNOPSIS...
WITH THE PASSAGE OF A COLD FRONT...LAKE EFFECT SNOW WILL OCCUR
ACROSS A PORTION OF THE SOUTHERN ADIRONDACKS WITH MAINLY DRY AND
BRISK CONDITIONS ACROSS THE REST OF THE AREA THROUGH WEDNESDAY.
HIGH PRESSURE WILL BRIEFLY BUILD ACROSS THE REGION THURSDAY BEFORE
ANOTHER FAST MOVING LOW PRESSURE SYSTEM BRINGS SOME SNOW SHOWERS
TO THE AREA FOR LATE THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 1230 AM EST WEDNESDAY...MOST AREAS OUTSIDE OF THE WESTERN
ADIRONDACKS ARE PRECIPITATION FREE...AND SHOULD REMAIN SO THROUGH
AT LEAST DAYBREAK. SKIES WILL REMAIN MOSTLY CLOUDY...ALTHOUGH SOME
BREAKS IN THE CLOUDS WILL LIKELY DEVELOP BEFORE DAYBREAK...ESP
ACROSS PORTIONS OF THE HUDSON RIVER VALLEY...AND ADJACENT TO THE
CT RIVER VALLEY IN EXTREME SE VT.

ACROSS THE WESTERN ADIRONDACKS...A COMBO OF OROGRAPHIC/LAKE
ENHANCED SNOW SHOWERS CONTINUE...MAINLY ACROSS EXTREME NORTHERN
HERKIMER CO/NW HAMILTON COS...NORTH OF RTE 28. CLOUD TOP TEMPS ARE
NOT VERY COLD...SO THE SNOW CONSISTENCY SHOULD BE RATHER GRAINY IN
NATURE...AND NOT OVERLY CONDUCIVE FOR RAPID ACCUMS. SO...ALTHOUGH
SNOW SHOWERS WILL REMAIN PERSISTENT IN THIS AREA THROUGH
DAYBREAK...TOTAL ACCUMS ARE ONLY EXPECTED TO BE 1-2 INCHES.

THE BAND OF SNOW SHOWERS MAY BEGIN TO SHIFT SOUTHWARD TOWARD
DAYBREAK AS LOW LEVEL WINDS GRADUALLY VEER...SHIFTING THE BAND
SOUTH OF RTE 28. AT THAT TIME...SLIGHTLY COLDER AIR ALOFT MAY BE
MORE CONDUCIVE FOR DENDRITIC CRYSTAL GROWTH AND MORE EFFICIENT
ACCUMS...ALTHOUGH THE BAND SHOULD BE MIGRATING SOUTHWARD AT THE
SAME TIME AND NOT REMAINING IN ANY PARTICULAR AREA FOR TOO LONG.

AS FOR OVERNIGHT TEMPS...WITH CLOUDS AND SOME WIND
PERSISTING...EXPECT TEMPS IN VALLEY AREAS TO ONLY FALL INTO THE
LOWER/MID 30S...WITH SOME AREAS LIKELY REMAINING ABOVE FREEZING.
ACROSS HIGHER TERRAIN...LOWS SHOULD FALL INTO THE MID/UPPER 20S TO
AROUND FREEZING BY DAYBREAK...WITH THE COLDER TEMPS MAINLY ACROSS
THE WESTERN ADIRONDACKS AND POSSIBLY THE HIGHER PEAKS IN THE
EASTERN CATSKILLS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
WEDNESDAY...THE MAIN WEATHER STORY WILL BE CONTINUED LIGHT LAKE
EFFECT SNOW AND GUSTY WINDS. THE LAKE EFFECT SNOW WILL CONTINUE
THROUGH MUCH OF THE AFTERNOON HOURS ACROSS INITIALLY THE SOUTHERN
ADIRONDACKS...DRIFTING SOUTH INTO THE WESTERN MOHAWK VALLEY AS A
SECONDARY COLD FRONT TRACKS ACROSS THE REGION BETWEEN MID MORNING
AND EARLY AFTERNOON. AN ADDITIONAL 1-2 INCHES IS POSSIBLE IN THESE
AREAS. SOME FLURRIES MAY EXTEND FAR ENOUGH EASTWARD INTO THE
SCHOHARIE VALLEY...CENTRAL AND EASTERN MOHAWK VALLEY...CAPITAL
REGION AND PORTIONS OF THE HIGHER TERRAIN OF THE TACONICS...GREENS
AND BERKSHIRES DURING THE LATE MORNING/EARLY AFTERNOON. LITTLE TO
NO ACCUMULATION IS EXPECTED IN VALLEY AREAS BUT CANNOT RULE OUT A
FEW TENTHS/PERHAPS UP TO AN INCH AT THE VERY WORST ACROSS UPSLOPE-
FAVORED REGIONS IN SOUTHERN VERMONT.

DESPITE ANOTHER RELATIVELY MILD DAY...IT WILL FEEL ON THE CHILLIER
SIDE WITH WIND GUSTS OF 20-35 MPH...ESPECIALLY CHANNELED DOWN THE
MOHAWK VALLEY INTO THE CAPITAL REGION AND BERKSHIRES. HIGH
TEMPERATURES WEDNESDAY WILL RANGE FROM THE UPPER 20S TO MID 30S
ACROSS THE HIGHER TERRAIN...AND MID 30S TO LOW 40S ACROSS VALLEY
AREAS.

MODEL GUIDANCE CONTINUES TO SUPPORT TOTAL LAKE EFFECT SNOW
AMOUNTS THROUGH WEDNESDAY EVENING BELOW ADVISORY CRITERIA...4
INCHES...ALTHOUGH WILL CONTINUE TO MENTION IN THE HAZARDOUS
WEATHER OUTLOOK FOR POSSIBLE ADVISORY-LEVEL SNOW ACROSS NORTHERN
HERKIMER COUNTY.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...TRENDING PRETTY QUIET
WEATHER-WISE DURING THIS PERIOD AS LAKE EFFECT SNOW SHOWERS WIND
DOWN WEDNESDAY EVENING AS HIGH PRESSURE BRIEFLY RIDGES ACROSS THE
REGION WEDNESDAY NIGHT THROUGH MUCH OF THURSDAY. ANOTHER CLIPPER
SYSTEM MAY IMPACT WESTERN REGIONS LATE THURSDAY NIGHT...BUT THIS
SYSTEM WILL HAVE LIMITED MOISTURE AND WILL BE WEAKENING THE CLOSER
IT GETS TO THE REGION.

LOW TEMPERATURES WEDNESDAY NIGHT WILL RETURN TO MORE SEASONABLE
LEVELS...GENERALLY IN THE TEENS FOR MOST AREAS EXCEPT FOR A FEW
LOW 20S IN PORTIONS OF THE CAPITAL REGION AND MID HUDSON VALLEY.
HIGH TEMPERATURES THURSDAY WILL RANGE FROM THE UPPER 20S TO UPPER
30S WITH LOWS THURSDAY NIGHT RANGING FROM THE UPPER TEENS TO MID
20S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A VERY ACTIVE PERIOD IS IN STORE AS A MAINLY ZONAL FLOW WILL RESULT
IN A NUMBER OF FAST MOVING CLIPPER TYPE SYSTEMS IMPACTING OUR REGION
ON AVERAGE EVERY 24-36 HOURS. HAVE MAINLY SLIGHT CHANCE TO LOW
CHANCE POPS THROUGH MUCH OF THE LONG TERM PERIOD WITH THE HIGHEST
POPS MAINLY ACROSS THE NORTHWEST PORTION OF THE FA AS THERE WILL BE
SOME LAKE EFFECT OR LAKE ENHANCED SNOW OR RAIN SHOWERS AS WELL.

TEMPERATURES FOR THE MOST PART WILL AVERAGE ABOVE NORMAL AS MOST OF
THE LOW PRESSURE SYSTEMS WILL PASS BY TO OUR NORTH ALLOWING A SOUTH
TO SOUTHWESTERLY FLOW OF MILDER AIR TO MOVE NORTHWARD AHEAD OF EACH
SYSTEM.

HIGHS WILL BE IN THE UPPER 20S TO UPPER 30S ON FRIDAY...UPPER 20S TO
MID 30S ON SATURDAY...UPPER 30S TO MID 40S ON SUNDAY AND MID 30S TO
MID 40S ON MONDAY. LOWS WILL BE IN THE MID TEENS TO LOWER 20S ON
FRIDAY NIGHT...IN THE MID TO UPPER 20S ON SATURDAY NIGHT...AND IN
THE UPPER 20S TO MID 30S ON SUNDAY NIGHT.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A COLD FRONT CONTINUE TO MOVE ACROSS THE AREA THROUGH THE EARLY
MORNING HOURS. LIMITED MOISTURE AND DYNAMICS ARE ACCOMPANYING THIS
FRONTAL PASSAGE. IN THE WAKE OF THE COLD FRONT...A COLDER AIRMASS
WILL BE USHERED IN ON WESTERLY WINDS. LAKE EFFECT/UPSLOPE SNOW WILL
OCCUR MAINLY CROSS SOUTHERN ADIRONDACKS.

EXPECTING MAINLY VFR CONDITIONS EXCEPT FOR MVFR CEILING AT KPSF
THROUGH ABOUT 14Z. CLOUDS WILL DOMINATE THROUGH MUCH OF THE
AFTERNOON...ABOUT 22Z...THEN CLOUDS SHOULD BECOME SCATTERED THE
REMAINDER OF THE TAF PERIOD THROUGH 06Z.

NORTHWEST TO SOUTHWEST WINDS 5 TO 10 KNOTS OVERNIGHT BECOMING
NORTHWEST BY DAYBREAK...INCREASING TO 10 TO 15 KNOTS WITH HIGHER
GUSTS INTO AROUND 20 KNOTS DURING THE DAY. STRONGEST WINDS EXPECTED
AT KALB AS FLOW FUNNELS DOWN THE MOHAWK VALLEY. WINDS WILL BEGIN TO
WEAKEN LATE LATE THIS AFTERNOON AND EVENING AS HIGH PRESSURE BEGINS
TO BUILD IN. WINDS TURN TO SOUTHWEST THIS EVENING AT 5 KT OR LESS.

OUTLOOK...
WEDNESDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
THURSDAY: LOW OPERATIONAL IMPACT. CHANCE OF SHRA...SHSN.
THURSDAY NIGHT: LOW OPERATIONAL IMPACT. NO SIG WX.
FRIDAY: NO OPERATIONAL IMPACT. CHANCE OF SHRA...SHSN.
FRIDAY NIGHT: MODERATE OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
SATURDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA...SHSN.
SATURDAY NIGHT: LOW OPERATIONAL IMPACT. CHANCE OF SHRA...SHSN.
SUNDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...SHSN.

&&

.HYDROLOGY...
NO SIGNIFICANT PRECIPITATION OR HYDROLOGIC ISSUES ARE EXPECTED
OVER AT LEAST THE NEXT 5 DAYS.

LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE ACROSS THE SOUTHERN
ADIRONDACKS AND WESTERN MOHAWK VALLEY TUESDAY NIGHT THROUGH
WEDNESDAY WITH LIQUID EQUIVALENT RANGING FROM A TENTH TO LESS THAN
HALF AN INCH. ADDITIONAL LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE
FRIDAY AND CONTINUING INTO THE WEEKEND...WITH LESS THAN A QUARTER
OF AN INCH OF LIQUID EQUIVALENT ACROSS THE HSA.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA/IRL
NEAR TERM...IAA/IRL/KL
SHORT TERM...IRL
LONG TERM...11
AVIATION...IAA
HYDROLOGY...IRL/KL
Hazardous weather outlook, Jan 26, 4:04 PM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
404 PM EST TUE JAN 26 2016

CTZ001-013-MAZ001-025-NYZ033-038>043-047>054-058>061-063>066-082>084-
VTZ013>015-271200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
404 PM EST TUE JAN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-271200-
NORTHERN HERKIMER-
404 PM EST TUE JAN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN HERKIMER COUNTY IN EAST
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

A PERIOD OF LAKE EFFECT SNOW WILL BE POSSIBLE THIS EVENING AND
INTO TONIGHT...WITH LIGHT TO MODERATE SNOW ACCUMULATIONS POSSIBLE.
IF CONFIDENCE INCREASES IN MODERATE SNOWFALL ACCUMULATIONS...THEN
A LAKE EFFECT SNOW ADVISORY MAY BE ISSUED AT A LATER TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PERIOD OF LAKE EFFECT SNOW WILL BE POSSIBLE WEDNESDAY...WITH
LIGHT TO MODERATE SNOW ACCUMULATIONS POSSIBLE. IF CONFIDENCE
INCREASES IN MODERATE SNOWFALL ACCUMULATIONS...THEN A LAKE EFFECT
SNOW ADVISORY MAY BE ISSUED AT A LATER TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Herkimer

When
January 27, 1:00 AM EST to 11:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609914.